New York, 2011

Damaging Winds in New York, August 21, 2011

August 21, 2011 · NWS OKX · 9 events in 4 counties and zones

A passing strong cold front and associated upper level trough triggered numerous severe thunderstorms across Southeast New York, including extensive straight line wind damage in Westchester County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$86,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A passing strong cold front and associated upper level trough triggered numerous severe thunderstorms across Southeast New York, including extensive straight line wind damage in Westchester County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 21, 11:06 AM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 21, 11:06 AM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1206 PM EDT SUN AUG 21 2011

.SYNOPSIS...
A POWERFUL COLD FRONT WILL PRODUCE STORMY WEATHER THIS AFTERNOON
AND TONIGHT ACROSS THE TRI-STATE REGION. FAIR WEATHER WILL BUILD
IN BEHIND THE FRONT MONDAY THROUGH THURSDAY. A FRONTAL BOUNDARY
MAY IMPACT THE REGION FOR THE END OF THE WEEK...WITH HIGH PRESSURE
SETTLING IN BEHIND THE FRONT FOR SATURDAY.

&&

.NEAR TERM /THIS AFTERNOON AND THIS EVENING/...
PLEASE NOTE THAT WE WILL BE TAKING A SPECIAL 18Z UPPER AIR
OBSERVATION IN SUPPORT OF SEVERE WEATHER OPERATIONS. FORECAST STILL
BASICALLY ON TRACK. STRONG TO POSSIBLY SEVERE THUNDERSTORMS
ANTICIPATED WITH SBCAPES UP TO 2500 J/KG AS PER LAPS ANALYSIS OVER
THE WESTERN ZONES AND A PRE-FRONTAL TROUGH DEVELOPING JUST TO OUR
WEST.

MODELS CONTINUE TO PROG TSTMS THIS AFTERNOON EVOLVING INTO
WIDESPREAD TSTMS THIS EVENING AND THROUGH THE OVERNIGHT AS A COLD
FRONT AND INCREASING DYNAMICS APPROACH US.

PARAMETERS REMAIN IN PLACE FOR A SEVERE OUTBREAK. 00Z NAM CAME IN
A BIT HIGHER WITH THE BRN...RESULTING IN A TENDENCY TOWARDS
MULTICELLULAR. SYNOPTIC LOW LEVEL DIRECTIONAL SHEAR IS
LIMITED...HOWEVER AS STORMS DEVELOP ALLOWING FOR LOW LEVEL
INFLOW...EXPECT THIS SHEAR TO BE ENHANCED RESULTING IN AN
ENVIRONMENT MORE SUPPORTIVE OF SUPERCELLS.

ALTHOUGH THERE ISN/T A WARM FRONT IN THE VICINITY OF THE CWA WITH
THIS EVENT...EHI STILL IN THE 1-2 RANGE SUPPORTING A TOR
POTENTIAL. INFLOW MAY ENHANCE THESE NUMBERS AS WELL BUT
COMPUTATION IS BASED ON SRH SO CONFIDENCE NOT AS HIGH AS IN THE
BRN. ANY OUTFLOW BOUNDARIES WILL ELEVATE THE SPIN UP RISK...AND
AS THE CONVECTION CONSOLIDATES TONIGHT THE RISK COULD SHIFT TO LI
WITH COASTAL BOUNDARY DEVELOPMENT.

PW/S STILL ON TRACK TO REACH JUST UNDER 2 INCHES SO HEAVY RAIN HAS
BEEN INCLUDED IN THE FCST. SEE HYDRO SECTION FOR ADDITIONAL INFO.

MODERATE RIP RISK TODAY. THREAT HIGHEST IN THE AFTERNOON AND EVE.

&&

.SHORT TERM /12 AM MONDAY TO 6 AM MONDAY/...
COLD FRONT EXPECTED TO PASS THROUGH AFTER MIDNIGHT
TONIGHT...ENDING THE THREAT OF SHOWERS AND STORMS. THE FRONT
SHOULD CLEAR THE CWA BY 12Z MON.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
MUCH DRIER AIRMASS SETTLES IN FOR MON WITH BREEZY NW FLOW. AFT
DECOUPLING OVERNIGHT...40S POSSIBLE ACROSS THE COLDEST SPOTS. MET
GUIDANCE HAS 47 AT KMGJ AND THE FCST HAS BEEN TRENDED IN THAT
DIRECTION.

NO OTHER CHANGES TO THE EXTENDED WITH FAIR WEATHER STILL ON TRACK
TUE-WED...FRONT APPROACHING THU NIGHT INTO FRI...AND HIGH PRES ON
SAT.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
A COLD FRONT APPROACHES FROM THE WEST THIS AFTERNOON...THEN
CROSSES THE TRI-STATE TONIGHT.

MAIN STORY FOR TODAY IS CONVECTIVE THREAT. APPEARS THAT TWO
ROUNDS OF CONVECTION WILL IMPACT CITY/WESTERN TERMINALS. THE
FIRST LATE THIS AFTERNOON/EARLY THIS EVENING...AND THE SECOND
LATE THIS EVENING. THERE IS SOME QUESTION OF HOW WELL THE FIRST
ROUND WILL STAY TOGETHER HEADING EAST...HAVE IN ISP/BDR EARLY
THIS EVENING FOR NOW BUT NOT GON. SECOND ROUND IMPACTS EASTERN
TERMINALS LATE THIS EVENING/EARLY OVERNIGHT. HAVE ADDED
VRB20G40KT TO TEMPO GROUPS W SHRA/CB FOR NOW...TO HIGHLIGHT
POTENTIAL FOR STRONG GUSTY WINDS WITH ANY STORM. THE 40KT IS NOT
A CAP ON FORECAST WIND GUSTS...ANY STRONGER STORM COULD END UP
BEING SEVERE WITH GUSTS OF AT LEAST 50KT...TO HARD TO PINPOINT
WHERE THIS WILL OCCUR TO A POINT...SO DO NOT REFLECT THIS IN THE
TAFS. ALSO CHANGED SHRA TO +SHRA FOR SECOND ROUND...AS LOCALLY
HEAVY RAINFALL IS MOST LIKELY DURING THIS SECOND ROUND.

PRIMARILY VFR THROUGH THE TAF PERIOD OUTSIDE OF
CONVECTION...WHICH SHOULD MAINLY BE MVFR FOR THE FIRST
BATCH...AND IFR...WITH HEAVY RAINFALL FOR THE SECOND ROUND. ONLY
EXCEPTION IS AREA OF IFR/LOW END MVFR STRATUS LATE THIS MORNING
ALONG THE S SHORE OF LONG ISLAND...WHICH SHOULD DISSIPATE OVER
THE NEXT FEW HOURS.

S-SW FLOW WILL INCREASE TO 10-15 KT THIS MORNING...HIGHEST NYC
METRO AND COASTAL TERMINALS...THE LATTER DUE TO SEA BREEZE
INFLUENCE. NYC METRO TERMINALS NORTH/WEST EXCEPT FOR KJFK SHOULD
SEE WIND GUSTS UP TO 20 KT.

COLD FRONTAL PASSAGE SLATED FOR AROUND 04Z AT KSWF...05-06Z NYC
METRO TERMINALS...08Z KISP/KBDR...AND 09Z KGON.

OUTLOOK FOR 12Z MON THROUGH THURSDAY...

MON...VFR WITH NW FLOW. OCCASIONAL GUSTS UP TO 20 KT.

TUE...VFR WITH LIGHTER WINDS.

WED...VFR.

THU...AFTERNOON TSTMS POSSIBLE.

&&

.MARINE...
SCA ISSUED FOR S SHORE BAYS AND OCEAN AS SW WINDS INCREASE LATE
THIS AFTERNOON AND TONIGHT. MARGINAL SCA ON THE REMAINING WATERS
AND OCCASIONAL GUSTS HAVE BEEN INCLUDED. MARINERS SHOULD BE
PREPARED FOR SEVERE TSTMS THIS EVE AND OVERNIGHT.

NW FLOW 10-20KT MON BEHIND THE COLD FRONT. SCA LIKELY ON THE ERN
OCEAN DUE TO AT LEAST LINGERING SEAS...AND POSSIBLE ON THE
REMAINING WATERS FOR WIND.

CONDITIONS IMPROVE TUE-THU WITH HIGH PRES IN THE REGION. A
FRONTAL BOUNDARY MAY IMPACT THE WATERS LATE THU AND FRI.

&&

.HYDROLOGY...
FLASH FLOOD WATCH FOR THE MOST SUSCEPTIBLE AREAS OF THE CWA...NE NJ
WITH LOW FFG AND THE CITY FOR HEAVY RAINFALL RATES LEADING TO
POTENTIAL URBAN FLOODING. THE WATCH LEAVES ROOM FOR EXPANSION
ACROSS OTHER PORTIONS OF THE CWA. THE HEAVIEST RAINFALL APPEARS IT
WILL FALL WHERE RENEGADE CONVECTION AHEAD OF THE FRONT
CONSOLIDATES CLOSER TO THE FRONT AS THE MAIN DYNAMICS ARRIVE.
00/06Z NAM SHOWS POTENTIAL 3 INCH RAINS IN THIS ZONE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH FROM 4 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NYZ072>075-176-178.
NJ...FLASH FLOOD WATCH FROM 3 PM EDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NJZ002-004-006-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ345-350-353-
     355.

&&

SYNOPSIS...JMC
NEAR TERM...JMC/JC
SHORT TERM...JMC/JC
LONG TERM...JMC
AVIATION...MALOIT/DW
MARINE...JMC
HYDROLOGY...JMC
Hazardous weather outlook, Aug 21, 5:03 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
603 AM EDT SUN AUG 21 2011

CTZ005>012-NYZ067>071-078>081-177-179-221015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN NASSAU-SOUTHERN NASSAU-
603 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND
TONIGHT AHEAD OF A STRONG COLD FRONT. STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS...LARGE HAIL...ISOLATED TORNADOES AND
LOCALIZED FLASH FLOODING.

THE SEVERE WEATHER THREAT WILL BEGIN ACROSS AREAS NORTH AND WEST
OF NEW YORK CITY THIS AFTERNOON...THEN TRANSLATE FROM WEST TO EAST
DURING THE REMAINDER OF THE DAY INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-004-006-103>108-221015-
WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-
WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
603 AM EDT SUN AUG 21 2011

...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE FLOOD THREAT...SEVERE THUNDERSTORM DEVELOPMENT
IS EXPECTED THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD
FRONT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOES.

THE SEVERE WEATHER THREAT WILL BEGIN ACROSS AREAS NORTH AND WEST
OF NEW YORK CITY THIS AFTERNOON...THEN TRANSLATE FROM WEST TO EAST
DURING THE REMAINDER OF THE DAY INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ072>075-176-178-221015-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
603 AM EDT SUN AUG 21 2011

...FLASH FLOOD WATCH IN EFFECT FROM 4 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION TO THE FLOOD THREAT...SEVERE THUNDERSTORM DEVELOPMENT
IS EXPECTED THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD
FRONT. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOES.

THE SEVERE WEATHER THREAT WILL BEGIN ACROSS AREAS NORTH AND WEST
OF NEW YORK CITY THIS AFTERNOON...THEN TRANSLATE FROM WEST TO EAST
DURING THE REMAINDER OF THE DAY INTO THE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-221015-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
603 AM EDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON
AND TONIGHT AHEAD OF A STRONG COLD FRONT. STORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS IN EXCESS OF 50 KT...LARGE HAIL...ISOLATED
WATERSPOUTS AND TORRENTIAL RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

JMC

In the hours before

Special weather statement, Aug 21, 10:32 AM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1132 AM EDT SUN AUG 21 2011

CTZ009-NJZ006-104-NYZ071>073-211615-
BRONX-EASTERN BERGEN-HUDSON-NEW YORK (MANHATTAN)-SOUTHERN
FAIRFIELD-SOUTHERN WESTCHESTER-
1132 AM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM WILL IMPACT BRONX...HUDSON...NEW YORK
(MANHATTAN)...SOUTHEASTERN BERGEN...SOUTHERN FAIRFIELD AND
WESTCHESTER COUNTIES...

AT 1128 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR RIDGEFIELD...AND MOVING NORTHEAST AT 20
MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF UP TO AN INCH AN HOUR...IS POSSIBLE WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4075 7403 4084 7412 4086 7411 4088 7412
      4112 7365 4102 7359 4099 7364 4094 7367
      4094 7370 4093 7371 4088 7377 4086 7380
      4083 7379 4080 7391 4078 7394

JC
Special weather statement, Aug 21, 11:13 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1213 PM EDT SUN AUG 21 2011

CTZ009-NJZ104-NYZ070-071-073-211700-
BRONX-EASTERN BERGEN-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD-SOUTHERN
WESTCHESTER-
1213 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM WILL IMPACT BRONX...EASTERN BERGEN...SOUTHERN
FAIRFIELD AND WESTCHESTER COUNTIES...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SCARSDALE...OR NEAR DOBBS FERRY...AND
MOVING NORTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN...WITH
RAINFALL RATES OF UP TO AN INCH AN HOUR...IS POSSIBLE WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4086 7390 4089 7391 4087 7394 4088 7398
      4091 7400 4100 7390 4105 7389 4118 7370
      4103 7356 4100 7363 4094 7367 4094 7370
      4091 7375 4086 7380 4083 7379 4082 7385

BC
Special weather statement, Aug 21, 11:51 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1251 PM EDT SUN AUG 21 2011

NYZ067-211745-
ORANGE-
1251 PM EDT SUN AUG 21 2011

...STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ORANGE COUNTY...

AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MONTGOMERY...OR NEAR WALDEN...AND MOVING
NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH
THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH AN HOUR...IS OCCURRING WITH THIS STORM.
THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING
OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4161 7424 4159 7414 4162 7413 4162 7410
      4161 7408 4159 7405 4159 7403 4158 7400
      4145 7424 4156 7438 4164 7426

BC

The radar

The Brookhaven radar (KOKX), 87 km away, was scanning. The volume nearest the first event began at 17:10 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
August 21, 12:10 PM EST
Where
Putnam County, Brewster
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.400, -73.620

Trees were reported down throughout the town.

Thunderstorm Wind, Westchester

When
August 21, 12:32 PM EST to 12:40 PM EST
Where
Westchester County, 0.86 mi SE of Pleasantville to 1.25 mi ESE of Chappaqua
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
41.140, -73.790

The National Weather Service in coordination with Westchester County |Office of Emergency Management performed a storm survey in Westchester County.

The survey determined that a storm produced a swath of straight line wind damage from Pleasantville to Chappaqua with wind gusts up to 80 mph.

At Chappaqua, Kipp Street near the intersection of Quaker Road (Route 120) was partially closed due to downed large tree branches and several large downed trees, some into houses. Peak wind gusts were estimated at 60 to 70 mph.

At Pleasantville, where the most significant thunderstorm wind damage occurred, peak wind gusts were estimated at 70 to 80 mph between 300 and 500 Washington Avenue. Several large trees and branches were downed, including into houses, with a few tree tops snapped off. Damage to gutters and backyard decks occurred as well due to falling trees.

Thunderstorm Wind, Putnam

When
August 21, 1:00 PM EST
Where
Putnam County, Mahopac
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.370, -73.750

One tree was reported down in Mahopac. In addition, large branches and limbs were reported down on Sheryl Lane and Russ Road.

Thunderstorm Wind, Westchester

When
August 21, 3:20 PM EST
Where
Westchester County, Yorktown Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
NWS Storm Survey
Coordinates
41.270, -73.780

The National Weather Service in coordination with Westchester County |Office of Emergency Management performed a storm survey in Westchester County.

Tree branches and a few trees were downed by thunderstorm winds along Hunter Brook and Baptist Church Roads, with estimated peak gusts of 60 mph. Other trees were downed in Yorktown Heights as well. This was caused by straight line winds.

Thunderstorm Wind, Queens

When
August 21, 3:35 PM EST
Where
Queens County, 0.4 mi SW of Rosedale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.666, -73.736

Trees were reported down across the railroad tracks at the Rosedale Long Island Railroad Station.

Thunderstorm Wind, Queens

When
August 21, 3:39 PM EST
Where
Queens County, 1.14 mi W of Rosedale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.669, -73.752

Trees were reported down across the railroad tracks at the Laurelton Long Island Railroad Station.

Thunderstorm Wind, Westchester

When
August 21, 3:45 PM EST
Where
Westchester County, Somers
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.330, -73.670

Trees were reported down in the town.

Thunderstorm Wind, Nassau

When
August 21, 3:52 PM EST
Where
Nassau County, 0.66 mi SSE of East Williston
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Fire Department/Rescue
Coordinates
40.741, -73.645

A tree was reported down on a house at 1st Street and Marcellus Road in Mineola.

Thunderstorm Wind, Westchester

When
August 21, 4:05 PM EST
Where
Westchester County, North Salem
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.330, -73.580

Trees were reported down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349954, 349941, 349944, 349947, 349952, 349953, 349948, 349951, 349949.